Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 120, NWS Columbia, SC

August 16, 2019Kershaw County, Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 16, 2019, 5:42 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2019, 5:42 PM EDT (21:42 UTC)
Expired
Aug 16, 2019, 6:15 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kershaw County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 72 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1507 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:11 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 16, 2:11 PM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
211 PM EDT Fri Aug 16 2019

.SYNOPSIS...
A weak front will remain stalled across the area through Saturday,
then dissipate on Sunday. Showers and thunderstorms will be most
likely south and east of the front. The Bermuda High pressure area
in the Atlantic will remain in place through next week, providing
typical hot and humid summer weather with scattered afternoon and
evening thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak boundary will remain draped across the forecast area
through tonight. A sharp moisture gradient exists across the
region with precipitable water values ranging from 1.5 inches
west to 2.1 inches east. Instability is moderate with MLCAPE
values ranging from 1500 to 2000 J/kg this afternoon. The best
chance for convection through the afternoon will be in the
eastern portion of the area where moisture is deeper, and there
is weak convergence along the front. Current radar imagery
showing most of the activity along the coast with a few widely
scattered cells popping up in the forecast area. Expect coverage
to gradually diminish this evening with loss of heating,
although a few isolated storms will be possible due to boundary
interactions. Temperatures are on track and will peak in the
lower to mid 90s this afternoon. Ample low level moisture
coupled with light/calm wind supports a fog and stratus threat
tonight. Overnight lows in the lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Near the surface, a weak and dying front will remain across the
Midlands and CSRA, roughly sitting along the I-20 corridor Saturday.
Temperatures will show little difference across the front, but
moisture will be deeper to the south and east.

Winds will be fairly light southwesterly aloft as the region sits on
the west side of a ridge over the western Atlantic. There will be a
weak vorticity center hanging just east of the area along the SC/GA
coast.

Precip chances will also be greatest along and south of the front.
Besides having the deepest moisture,those areas will also have the
benefit of some surface convergence from both the old front and the
sea breeze boundary as it works its way inland during the late
afternoon and evening hours.

By Sunday, the front will have essentially decayed, leaving only the
sea breeze to create low level forcing for afternoon/evening
convection. This should mean a little less coverage of both clouds
and thunderstorms. Due to that increase in solar insolation, along
with slightly warming temps at 850, Max temps will climb into the
mid 90s, with a few upper 90s possible. While this will be a a few
degrees above normal, it will be short of record territory.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
There is not expected to be much change in the overall pattern next
week. The area will remain in a weakness at mid levels between the
Atlantic Ridge and the Southern Plains ridge, with some modest vort
centers lollygagging around.

Near the surface, we will continue to be on the western side of the
Bermuda High with light winds having a southerly component during
the day and not much of anything at night.

Moisture will be deepest over the southeastern half of the CWA, with
somewhat drier conditions to the north and west of I-20. However,
all areas will have at least some chance of diurnal convection as
even the "drier" areas have PW values in the 1.6 to 1.8 inch range.
Any severe weather threat will be strictly pulse-induced as the
atmosphere will be devoid of any substantial shear.

Highs should be generally seasonable in the lower to mid 90s, with
lows in the lower 70s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions outside of morning fog/stratus and widely
scattered afternoon convection.

A weak frontal boundary will remain over the area through
Saturday with the best chance for showers and thunderstorms
along and ahead of the front closer to the deeper moisture and
and better convergence. Have not included mention at the
terminals given current radar trends and only widely scattered
coverage expected. Stratus and fog will once again pose a threat
at all of the terminals early Saturday morning given ample low
level moisture and light/calm winds. Have generally gone with a
persistence forecast, but may need to add tempo groups around
daybreak to capture the lowest ceiling and visibility
conditions. Winds will be light and variable through the period.

EXTENDED AVIATION OUTLOOK...Typical August conditions are
expected. Could be a short period of MVFR/IFR in the early
morning from low stratus or fog, and in the afternoon and
evening from widely scattered convection, but VFR should be the
dominating rules at the terminals.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 16, 3:54 AM EDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
354 AM EDT Fri Aug 16 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
170800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
354 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 16, 3:47 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
347 PM EDT Fri Aug 16 2019

SCZ022-028-031-162030-
Sumter SC-Richland SC-Kershaw SC-
347 PM EDT Fri Aug 16 2019

...Strong Thunderstorms Will Impact Portions of west central
Sumter...northeastern Richland and southwestern Kershaw Counties
Until 430 PM EDT....

At 346 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Villages at Sandhill, or 8 miles northeast
of Dentsville, moving southeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Columbia, McEntire Air Base, Dentsville, Sesquicentennial State Park,
Lake Carolina, Villages at Sandhill, Fort Jackson, Elgin, Horrel
Hill, Lugoff, Dinkins Mill, Fort Jackson Wildcat Road, Fort Jackson
McCrady Training Center and Wateree River Correctional Institution.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes Interstate 20 in South Carolina between mile markers 77
and 91.

LAT...LON 3415 8095 3426 8080 3405 8051 3387 8080
TIME...MOT...LOC 1946Z 322DEG 18KT 3414 8083

LCV
Special weather statement, Aug 16, 3:47 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
347 PM EDT Fri Aug 16 2019

SCZ016-162015-
Chesterfield SC-
347 PM EDT Fri Aug 16 2019

...Strong Thunderstorms Will Impact Portions of central Chesterfield
County Until 415 PM EDT....

At 346 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Carolina Sandhills Wildlife Refuge, or 19
miles west of Cheraw, moving southeast at 15 mph.

  HAZARD...gusty winds 40 to 50 mph, up to penny sized hail and
           localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Carolina Sandhills Wildlife Refuge, Ruby, Patrick, Mount Croghan,
Alligator Fire Station, Middendorf and Bay Springs Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3463 7995 3443 8016 3443 8018 3463 8038
      3477 8023
TIME...MOT...LOC 1946Z 311DEG 12KT 3466 8024

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:31 PM EDTAreal Flood AdvisoryCAELancaster119 min
Aug 16, 3:47 PM EDTSpecial Weather StatementCAERichland43 min
Aug 16, 6:16 PM EDTSpecial Weather StatementCAEKershaw, Lee, Sumter29 min
Aug 16, 6:49 PM EDTSpecial Weather StatementCAELee, Sumter26 min
Aug 16, 7:24 PM EDTSpecial Weather StatementCAELee51 min
Aug 16, 7:51 PM EDTSpecial Weather StatementCAELexington39 min
Aug 16, 7:54 PM EDTSpecial Weather StatementCAESumter36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.